Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 10, 2022, 11:44 AM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2022, 11:44 AM EDT (15:44 UTC)
- Expired
- Sep 10, 2022, 12:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brunswick County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 15 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted.
258
WFUS52 KILM 101544
TORILM
NCC019-SCC051-101615-
/O.NEW.KILM.TO.W.0010.220910T1544Z-220910T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1144 AM EDT Sat Sep 10 2022
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southwestern Brunswick County in southeastern North Carolina...
East central Horry County in northeastern South Carolina...
* Until 1215 PM EDT.
* At 1144 AM EDT, a severe thunderstorm capable of producing a
tornado was located over Little River Entrance, moving north at 10
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Little River around 1150 AM EDT.
Seaside around 1200 PM EDT.
Ocean Isle Beach and Calabash around 1205 PM EDT.
Sunset Beach and Carolina Shores around 1210 PM EDT.
Iredell, Grissettown and Russtown around 1215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3389 7841 3387 7850 3385 7854 3385 7858
3383 7865 3396 7866 3395 7865 3396 7864
3396 7865 3397 7863 3399 7863 3398 7838
TIME...MOT...LOC 1544Z 179DEG 7KT 3386 7854
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
211 follow-up statement
011
WWUS52 KILM 101606
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1206 PM EDT Sat Sep 10 2022
NCC019-SCC051-101615-
/O.EXP.KILM.TO.W.0010.000000T0000Z-220910T1615Z/
Brunswick NC-Horry SC-
1206 PM EDT Sat Sep 10 2022
...THE TORNADO WARNING FOR SOUTHWESTERN BRUNSWICK AND EAST CENTRAL
HORRY COUNTIES WILL EXPIRE AT 1215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3389 7841 3387 7850 3385 7854 3385 7858
3383 7865 3396 7866 3395 7865 3396 7864
3396 7865 3397 7863 3399 7863 3398 7838
TIME...MOT...LOC 1605Z 179DEG 7KT 3390 7854
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 10, 9:50 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 10, 9:50 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
950 AM EDT Sat Sep 10 2022
.SYNOPSIS...
A prolonged period of wet weather is expected to continue
through the weekend into next week. Rainfall may be heavy at
times, especially until early next week. Some drier weather
will arrive by the middle of the upcoming week, but a few storms
will be possible each day, especially along the coast.
&&
.UPDATE...
Lowered POPs a bit in the very near term to accomodate the low radar
coverage. Still expect a busy afternoon however, the HRRR looking
particularly stormy. Given the breaks of sun developing across the
Grand Strand (where storms are already showing at least transient
signs of rotation) this idea appears to have plenty of merit.
&&
.NEAR TERM /THROUGH TONIGHT/...
The mid/upper low over southern LA will continue to advect tropical
moisture into the Carolinas while a coastal front moves onshore
during the day. While the near longitudinal stream of impulses
appear to primarily remain focused across the west/central Carolinas
through tonight the proximity of the boundary along with 2.2+ PWATs
supports rounds of showers and scattered thunderstorms. Rainfall may
be locally heavy at times, and the forecast area is in a Marginal
Risk for severe weather, especially with the weak boundary as a
potential focus once it moves onshore allowing for better
destabilization. Thus will need to monitor for a brief tornado and
possibly a localized strong wind gust. Otherwise, the wind will veer
from a NEly direction with the area west of the boundary this
morning to a SEly direction once the front moves inland during the
day. Ample cloud cover with onshore flow will hold high temperatures
to just below normal today.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Likely PoPs continue into Sunday as an axis of high deep-layer
moisture remains over the area, along with plenty of shortwave
energy rotating around the mid-level closed low over the Midwest
and ridge offshore. Moderate to heavy rain possible at times,
and pattern supports high rain chances in the morning Sunday
too; not just the typical aftn/evening hours. High temps in the
mid/upr 80s with low temps Sunday night in the low/mid 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Long term period will feature aforementioned closed low opening
up and finally pushing off to the NE with weak ridging aloft
developing behind it. After one more wet day throughout the area
Monday along/ahead of a frontal boundary sliding through the
area, a general drying trend will commence mid to late week.
However, climo PoPs will continue along the coast with a coastal
trough in place and weak energy aloft. Guidance then diverges
Friday depending on potential sfc low development along the
coastal trough. Will favor the more stable 00Z ECMWF which keeps
high pressure ridging in from the north and weak low pressure
developing off to the SE, instead of the GFS which seemingly
creates a strong tropical system that slides up the NC coast
unlike most of the GEFS ensemble members. Temps remain close to
normal for mid September...highs in the 80s each day.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIGs are likely this morning at the coastal terminals,
especially in the vicinity of convection. However, at KFLO/KLBT
IFR CIGs are likely through 15-16Z. Numerous SHRA and scattered
TSRA are expected to develop this morning and move northward as
the mid/upper low over LA directs deep moisture into the
Carolinas. Timing of the various rounds of precipitation is
dependent on the impulses moving northward into the region. May
see some improvement in CIGS and less coverage of SHRA/TSRA
generally after 20Z.
Extended Outlook... The potential for MVFR CIGs will continue at
times Sunday through Monday along with chances for SHRA and some
TSRA. Some drier air may make it to the area during Tuesday into
Wednesday with less coverage in convection and better prospects for
VFR conditions.
&&
.MARINE...
Through tonight... A ridge of high pressure across the Carolinas
with a front near the outer coastal waters will help to maintain a
NEly fetch through the early morning hours. This boundary will
gradually shift onshore allowing the flow to veer to a weaker SEly
fetch in its wake during the day. The initial fetch coupled with
lingering Ely swells will keep seas near Small Craft thresholds
through the early morning. The weaker pressure gradient and
diminishing swells will result in subsiding seas through tonight,
especially outside of any convection. A very weak pressure gradient
late tonight support light/variable conditions across the Long Bay
waters and a generally light southerly wind for the coastal waters
from Cape Fear to Surf City.
Sunday through Wednesday... Sub-SCA conditions for Sunday into
the middle of next week as fairly light S/SW flow continues
until a weak fropa Tuesday night, which is followed by little in
the way of CAA and thus just a wind shift to the NE for
Wednesday with winds staying aob 10 kt. Seas consistently 2-4 ft
through the period, consisting of a combination of wind waves
and 8-10 sec and 13-14 sec swell.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory for marginal minor thresholds has been
issued for the all of the beaches for high tide this morning.
Additionally, minor thresholds are expected to be reached along the
lower Cape Fear River this morning. High astronomical tides are
expected again along the beaches and the lower Cape Fear River with
high tide tonight, likely prompting another advisory. Impacts from
the full moon will diminish along the ocean front Sunday, but more-
so Monday. However, high tides are expected to be problematic for
the lower Cape Fear through Monday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Coastal Flood Advisory until 10 AM EDT this morning for SCZ054-
056.
NC...Coastal Flood Advisory until 10 AM EDT this morning for NCZ106-
108-110.
High Rip Current Risk through this evening for NCZ106-108.
Coastal Flood Advisory until 1 PM EDT this afternoon for
NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...MBB
NEAR TERM...SRP
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...SRP
MARINE...MAS/SRP
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 10, 10:00 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1000 AM EDT Sat Sep 10 2022
NCZ106-108-111000-
Coastal Pender-Coastal New Hanover-
1000 AM EDT Sat Sep 10 2022
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Otherwise, heavy rainfall at times today may lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from Earl will continue to enhance the rip current threat
Sunday, and possibly into Monday.
Minor coastal flooding, overwash and beach erosion, may occur around
each high tide Sunday.
There is a potential for heavy rainfall and localized flooding Sunday
and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-111000-
Coastal Horry-Coastal Georgetown-
1000 AM EDT Sat Sep 10 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Otherwise, heavy rainfall at times today may lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from Earl will continue to enhance the rip current threat
Sunday, and possibly into Monday.
There is a potential for heavy rainfall and localized flooding Sunday
and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-111000-
Coastal Brunswick-
1000 AM EDT Sat Sep 10 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Otherwise, heavy rainfall at times today may lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from Earl will continue to enhance the rip current threat
Sunday.
There is a potential for heavy rainfall and localized flooding Sunday
and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-111000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1000 AM EDT Sat Sep 10 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-111000-
Inland New Hanover-
1000 AM EDT Sat Sep 10 2022
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Otherwise, heavy rainfall at times today may lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Minor coastal flooding may continue along the lower Cape Fear River
from Wilmington southward within a 2 to 4 hour window centered on
each high tide through the first part of the upcoming week.
There is a potential for heavy rainfall and localized flooding Sunday
and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-111000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
1000 AM EDT Sat Sep 10 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Heavy rainfall at times today may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a potential for heavy rainfall and localized flooding
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
29In the hours before
Special weather statement, Sep 10, 9:40 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
940 AM EDT Sat Sep 10 2022
SCZ033-054>056-058-101430-
Marion SC-Coastal Georgetown SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
940 AM EDT Sat Sep 10 2022
...A strong thunderstorm will impact portions of northeastern
Georgetown, southwestern Horry and southeastern Marion Counties
through 1030 AM EDT...
At 940 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Litchfield Beach, or near
Pawleys Island, moving north at 10 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Myrtle Beach, Conway, Surfside Beach, Pawleys Island, Socastee,
Garden City, Murrells Inlet, Red Hill, Burgess, Bucksville,
Bucksport, Dongola, Plantersville, Yauhannah, Coastal Carolina
University, Litchfield Beach and Waccamaw Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3343 7919 3344 7918 3343 7920 3344 7922
3345 7922 3361 7942 3386 7905 3365 7893
3357 7901 3354 7902 3349 7908 3339 7914
TIME...MOT...LOC 1340Z 160DEG 8KT 3350 7915
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21Special weather statement, Sep 10, 10:32 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1032 AM EDT Sat Sep 10 2022
SCZ054>056-058-101530-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
1032 AM EDT Sat Sep 10 2022
...A strong thunderstorm will impact portions of northeastern
Georgetown and south central Horry Counties through 1130 AM EDT...
At 1032 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Murrells Inlet. This storm was
nearly stationary.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Myrtle Beach, Surfside Beach, Pawleys Island, Myrtle Beach Airport,
Springmaid Pier, Socastee, Garden City, Murrells Inlet, Red Hill,
Burgess, Bucksville, Bucksport, Plantersville, Yauhannah, Litchfield
Beach, Forestbrook and Waccamaw Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3348 7923 3361 7927 3378 7907 3368 7889
3363 7894 3357 7901 3354 7902 3349 7908
3343 7912
TIME...MOT...LOC 1432Z 209DEG 3KT 3354 7910
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21Special weather statement, Sep 10, 11:25 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1125 AM EDT Sat Sep 10 2022
NCZ099-109-110-SCZ054-058-101600-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
Coastal Horry SC-Central Horry SC-
1125 AM EDT Sat Sep 10 2022
...A strong thunderstorm will impact portions of southwestern
Brunswick, southern Columbus and east central Horry Counties through
NOON EDT...
At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Little River Entrance, moving
north at 10 mph.
HAZARD...Landspout and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
North Myrtle Beach, Shallotte, Sunset Beach, Ocean Isle Beach, Little
River, Iredell, Carolina Shores, Calabash, Russtown, Grissettown,
Brooksville and Seaside.
This includes US Route 17 in Brunswick County between mile markers 1
and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 7839 3387 7850 3385 7854 3385 7858
3383 7864 3396 7868 3396 7867 3397 7868
3400 7869 3400 7836
TIME...MOT...LOC 1525Z 179DEG 8KT 3384 7853
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:30 AM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 11 hr |
| Sep 10, 3:06 AM EDT | Areal Flood Advisory | ILM | New Hanover | 3 hr |
| Sep 10, 10:57 AM EDT | Special Marine Warning | ILM | 93 min | |
| Sep 10, 11:25 AM EDT | Special Weather Statement | ILM | Brunswick | 35 min |
| Sep 10, 11:38 AM EDT | Areal Flood Advisory | ILM | Brunswick | 112 min |
| Sep 10, 3:10 PM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 11 hr |
| Sep 10, 3:36 AM EDT | Areal Flood Advisory | ILM | Horry | 3 hr |
| Sep 10, 9:40 AM EDT | Special Weather Statement | ILM | Georgetown | 50 min |
| Sep 10, 10:10 AM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 30 min |
| Sep 10, 10:32 AM EDT | Special Weather Statement | ILM | Georgetown | 58 min |
| Sep 10, 10:40 AM EDT | Flash Flood Warning | ILM | Georgetown, Horry | 2 hr |
| Sep 10, 2:07 PM EDT | Special Weather Statement | ILM | Williamsburg | 53 min |
| Sep 10, 3:19 PM EDT | Special Weather Statement | ILM | Marion | 56 min |
| Sep 10, 3:29 PM EDT | Tornado Warning | ILM | Florence, Horry, Marion, Williamsburg | 31 min |
| Sep 10, 5:27 PM EDT | Special Weather Statement | ILM | Darlington | 33 min |
Nearby
Tornado Warnings in North Carolina, 2022Tornado Warnings in South Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.